Alert archive / Hawaii / Flash Flood Warnings in 2017

Flash Flood Warning 25, NWS Honolulu, HI

November 30, 2017Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 30, 2017, 1:49 AM HST for Kauai County, Hawaii. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 30, 2017, 1:49 AM HST (11:49 UTC)
Expired
Nov 30, 2017, 7:45 AM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 24 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 30, 2:30 AM HSTFLASH FLOODHanalei, HIKUHIO HIGHWAY AT HANALEI RIVER IS CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 11.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2017-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2017-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WGHW50 PHFO 301149
FFWHFO
HIC007-301445-
/O.NEW.PHFO.FF.W.0025.171130T1149Z-171130T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
149 AM HST THU NOV 30 2017

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 445 AM HST

* At 145 AM HST, radar indicated heavy rain near Hanalei.
  Rain was falling at a rate of around 2 inches per hour. The 
  Hanalei River is rising rapidly and flooding of the Kuhio Highway 
  near the Hanalei Bridge is likely. Flash flooding is expected to 
  begin shortly.

* Locations in the warning include but are not limited to...
  Lihue, Kilauea, Wailua, Hanalei, Na Pali State Park, Hanapepe,
  Omao, Wainiha, North Fork Wailua Trails, Koloa, Moloaa and Lawai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 445 AM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Kauai in
Kauai County.

LAT...LON 2221 15934 2211 15930 2205 15934 2194 15935
      2188 15943 2191 15960 2189 15961 2196 15968
      2217 15968 2223 15956 2221 15951 2223 15949
      2222 15943 2224 15940

$$

Jelsema
2 follow-up statements
647 
WGHW50 PHFO 301440
FFWHFO
HIC007-301745-
/O.EXT.PHFO.FF.W.0025.000000T0000Z-171130T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
440 AM HST THU NOV 30 2017

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 745 AM HST

* At 440 AM HST, radar indicated heavy rain over windward and 
  interior sections of Kauai. Rain was falling at a rate of around 1 
  inch per hour. Emergency Management reported flash flooding in 
  Hanalei. Kuhio Highway remains closed near the Hanalei Bridge. The 
  roadway will likely remain closed for several more hours even if 
  the heavy rainfall ends.

* Locations in the warning include but are not limited to...
  Lihue, Kilauea, Wailua, Hanalei, Na Pali State Park, Hanapepe,
  Omao, Wainiha, North Fork Wailua Trails, Koloa, Moloaa and Lawai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 745 AM HST if heavy rain
persists.

LAT...LON 2221 15934 2211 15930 2205 15934 2194 15935
      2188 15943 2191 15960 2189 15961 2196 15968
      2217 15968 2223 15956 2221 15951 2223 15949
      2222 15943 2224 15940

$$

Jelsema
491 
WGHW70 PHFO 301739
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
739 AM HST THU NOV 30 2017

HIC007-301746-
/O.EXP.PHFO.FF.W.0025.000000T0000Z-171130T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
739 AM HST THU NOV 30 2017

...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY
WILL EXPIRE AT 745 AM HST...

Weather radar showed that heavy rain has ended over Kauai. However, 
the bridge near the Hanelei Stream remains closed to the public this 
morning due to flood waters.

LAT...LON 2221 15934 2211 15930 2205 15934 2194 15935
      2188 15943 2191 15960 2189 15961 2196 15968
      2217 15968 2223 15956 2221 15951 2223 15949
      2222 15943 2224 15940

$$

Foster

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 29, 8:42 PM HST, 5 hours 7 minutes earlier.

Area forecast discussion, Nov 29, 8:42 PM HST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
842 PM HST Wed Nov 29 2017

.SYNOPSIS...
High pressure north of the state will keep a moderate to breezy
trade wind flow in place through the weekend. An upper level
trough will remain in the vicinity of the islands through Saturday
before shifting south of the state Saturday night. As a result,
unsettled and wet trade wind weather will continue through
Saturday, with improving weather expected Sunday and Monday. The
trade winds will ease on Monday as a cold front approaches from
the northwest. The cold front along with a band of showers is
expected to move southward through the island chain Monday night
and Tuesday followed by strong north to northeast winds. Light to
moderate trades along with cooler and drier conditions are then
expected for the middle of next week.

&&

.DISCUSSION...
Currently at the surface, a broad east to west oriented ridge of
high pressure is situated around 950 miles north of Kauai, and is
driving moderate to locally breezy trade winds across the island
chain this evening. Aloft, a west-northwest to east-southeast
oriented upper level trough is evident in water vapor imagery just
to the north of the state. Infrared satellite imagery shows mostly
cloudy to overcast skies in windward areas, with partly cloudy
conditions in most leeward areas with the exception of leeward Big
Island, where mostly cloudy skies prevail. Radar imagery shows
scattered to numerous showers in windward areas, with more
widespread shower activity across Maui and the Big Island. In
leeward areas, a few showers are spilling over the mountains from
time to time. Main short term concerns continue to revolve around
the Flash Flood and Winter Weather headlines.

Tonight through Friday night,
High pressure north of the state will keep a moderate to breezy
trade wind flow in place, with some minor fluctuation in wind
speeds and directions expected as the surface pressure pattern
evolves. At the same time, upper level troughing will remain in
the vicinity of the islands keeping conditions somewhat unstable.
MIMIC total precipitable water (PW) imagery indicates that the
airmass over the islands is moistening up this evening with PW
values ranging from 1.3 inches over Kauai to nearly 2.0 inches
over the Big Island. The combination of deep tropical moisture and
instability with the trough in the vicinity of the state, will
keep a wet trade wind pattern in place through the period,
particularly over the eastern end of the island chain.

The Flash Flood Watch remains in effect through 6 PM Thursday. At
this time, the heaviest rain is expected across Maui and the Big
Island, so we don't anticipate the need to expand the Watch
westward to include the other islands.

The Winter Weather Advisory remains in effect for the Big Island
summits through 6 PM Thursday. Temperatures will continue to
fluctuate around or just above freezing, so there will likely be a
mix of rain and snow, with snow falling in the more intense
precipitation when there is deeper convection.

Saturday through next Wednesday,
High pressure north of the area will keep moderate to breezy
trade winds in place through the weekend, with the trades easing
on Sunday night and Monday as a cold front approaches from the
northwest. The cold front will then shift southward through the
island chain Monday night and Tuesday, with strong north-
northeast winds building in across the state following the frontal
passage. The strong winds are expected to be brief however, as
high pressure quickly settles southward and close to the islands,
with light to moderate trades expected for Wednesday.

As for sensible weather details, weather conditions should be
improving by Saturday as PW values drop to 1.5 inches or less
across the state. That said, with the upper level troughing
remaining just north of the islands on Saturday, before swinging
southward across the state Saturday night, a bit wetter than
normal trade wind weather will likely continue, particularly over
windward and mauka areas. Much nicer weather is then expected for
Sunday and Monday as PW values drop off to near normal levels on
Sunday and below normal on Monday. Showers both Sunday and Monday,
should be confined primarily to windward and mauka areas.

A band of showers is then expected to accompany the strong cold
front as it shifts southward through the area Monday night and
Tuesday, with the showers mainly affecting north and northeast
facing slopes. PW values are then expected to drop into the 0.6 to
0.8 inch range Tuesday night and Wednesday, with very little if
any shower activity expected statewide. The weather looks nearly
perfect during the middle and latter part of next week, with
plenty of sunshine and cool and dry conditions expected across the
entire island chain.

&&

.AVIATION...
A band of showery low clouds moving across the main Hawaiian
islands this evening may bring mountain obscuration along north
and east facing slopes. As a result, AIRMET SIERRA for mountain
obscuration will remain in effect through the night. Locally
strong trade winds will persist tonight as well, resulting in
continuance of AIRMET TANGO for mechanical turbulence south
through west of mountains statewide below 8000 feet.

While VFR will dominate at the terminals, MVFR ceilings and
visibilities may briefly occur as the cloud band passes by.

&&

.MARINE...
Trade winds are forecast to continue across the island chain.
Although winds have decreased marginally as a front passes far
north of the area, they will remain strong enough, along with high
seas due to the wind and large north swells, to sustain small
craft advisory (SCA) criteria through the forecast period.

A high surf advisory (HSA) remains in effect for north facing
shores. A new, large north-northwest swell is expected to build
late tonight and peak Thursday. Thus, the HSA will remain in force
for north facing shores through early Friday morning, and west
facing shores will also be included. Another large swell from the
north-northwest is expected to fill in Tuesday and Tuesday night
of next week with advisory-level surf along north and west facing
shores once again, though surf may be somewhat smaller due to a
slightly shorter period.

For the east facing shores, trade winds have remained elevated,
keeping wave heights elevated as well. The HSA for those areas
will also remain in effect through early Friday morning.

A small, long-period south swell is also forecast to fill in
Saturday, but should have little impact due to its very short
duration, lingering only through Sunday morning.

See the latest Oahu Surf Discussion (SRDHFO) for additional details
on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Friday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley-
Windward Haleakala-South Big Island-Big Island North and East.

Flash Flood Watch through Thursday afternoon for Maui Windward
West-Maui Leeward West-Maui Central Valley-Windward Haleakala-
Leeward Haleakala-Kona-South Big Island-Big Island North and
East-Kohala-Big Island Interior.

Winter Weather Advisory until 6 PM HST Thursday for Big Island
Summits.

Small Craft Advisory until 6 AM HST Friday for all Hawaiian
waters-

&&

DISCUSSION...Jelsema
AVIATION...Powell
MARINE...Kinel

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 12:48 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Nov 30, 4:05 AM HSTAreal Flood AdvisoryHFOHawaii6 hr
Nov 30, 9:58 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Nov 30, 11:55 AM HSTFlash Flood WarningHFOHawaii9 hr

Nearby

Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.